Jump to content
CrazyBoards.org

Recommended Posts

I don't know what meds you are on, but one option is to go on Metformin. Besides that, exercise and eating well and not too much is helpful. I was on an aap for a long time and it was very hard to control my appetite. I have been walking fairly regularly lately and have lost 5 lbs. It's not a huge weight loss, but I've read that losing even 5 to 10 percent of your weight (assuming you are overweight to begin with) will help your health immensely. Another thing is to weigh (no pun intended) the benefits of your meds versus excess weight. After nearly 20 years of being on psychiatric medications, I am finally more comfortable with the weight I have gained as a result. Not to say it doesn't still piss me off, but I've determined, that for me, the benefits are worth it. Also, look into some fat acceptance websites that are positive and don't buy into the societal lie that only thin is beautiful and worthy.

Link to post
Share on other sites

I've gained roughly 30 lbs from being on Abilify. It's very hard to control my appetite some days. It's strange. Some days, I barely want to eat, and other days I eat everything in sight. 

 

I wish it was as simple as "Just don't eat."  Sometimes, I'm ravenous. It's like I'm starving and it physically hurts not to eat. It's awful. 

 

It's better since I tapered off 30 mg of Abilify. When I was on 30 mg, I was hungry all the time. Now that I'm only on 15 mg, it's less of an issue.

 

I'm going to be talking to my doctor about metformin. He will weigh me again at my next visit in 2 weeks, and I'll have probably gained more weight. Abilify seems to be a slow gain. The 30 lbs I've gained was over about a year and a half. I also want to exercise more but, being a student in a demanding professional program makes that a challenge. On top of the time constraints, it's winter and I can't afford a gym membership. I try to watch what I eat, but typical student, all I can really afford is ramen and spaghetti. I basically don't eat meat anymore cause it's too expensive. Fresh fruits and vegetables are out of the question. 

 

I don't know how to cope with the weight gain honestly. It really makes me feel bad about myself sometimes. I am still a healthy weight, and I'm quite tall, but it's jarring to look in the mirror and see a plumper figure than I'm used to. I used to be extremely thin. It's also just a PITA to gain weight, cause I'm poor and can't afford to buy a whole new wardrobe every time I gain or lose weight. 

 

I try to be accepting of my new body. But, it's really hard to accept my body when all we're ever bombarded with is messages to be ultra thin. 

 

Sorry if that was a bit whiny, I'm just down on myself lately. 

Edited by Parapluie
Link to post
Share on other sites

I have gained roughly 100 lbs since starting on psych meds. I was on zyprexa for a long long time. It was the only thing that really helped me at all. I was lucky to be on it. It kept me out of the hospital when I'd take it. I'd still be on it if it weren't for the massive weight gain.

It's funny because I resisted seroquel so much because I was afraid of weight gain. Now that I've been on it for years, I know that I've been able to exercise more and become more fit because I am more toned. I've only lost about ten lbs but I figure every little bit helps.

I never in a million years thought I'd gain 100lbs. I really am quite toned though and don't believe I look like I've gained 100 lbs.

I really had no options though. It was like a miracle med for me. I stayed out of the hospital for a record few months at a time. I tried metformin too. It didn't do squat.

To those of you who have gained 20 or 30 lbs, I'm not trying to discredit your pain. Just sharing my personal story with extreme med weight gain. I'd give anything to not have gained so much fucking weight.

Link to post
Share on other sites
  • 2 weeks later...
  • 2 weeks later...

Some doc's won't prescribe metformin.. Mine wouldn't even consider it. They just suggested exercise, proper diet, "deal with it"..

Topamax is sometimes used, but has a lot of side effects. I use it as a primary mood stabilizer, it helps a lot with moods, and I've taken most of the a/c's, and Lithium (can't take lithium anymore), and now have the opposite problem, losing weight. 

Link to post
Share on other sites

Myold pdoc wouldn't prescribe Metformin, either. And i think it would have helped a lot. GPs and my pdoc didn't take my weight gain concerns seriously years ago when it was still just around 10 or 15 lbs. Now I'm clinically obese and at actual risk for diabetes, etc. I'm sure NOW they'd take it more seriously, but I'm sure if I went in to talk about it they'd just say "lose weight." Arghghghhgg.

Link to post
Share on other sites

Why take metformin? It's a diabetic medication and I thought it was used to treat type II diabetes.... Isn't there a risk of be of becoming hypoglycemic? I'm diabetic and have taken it for that reason.

I know several women who were  struggling with fertility issues who took it. I don't know what it was supposed to do, but it was common.

Link to post
Share on other sites

I've always struggled with my weight but when I was finally diagnosed with Bipolar 1 in 2006 and started ramping up on the meds my weight skyrocketed. I went through several cocktails so I could never pinpoint exactly which one was the culprit. I also had many other side affects---that "under water" feeling, memory loss, etc. Plus I just straight up felt dumber. My latest Pdoc in my new town put me on Depakote which I didn't know at the time seems to be one of the worst offenders for weight gain. The hard part is that I love everything else about it. My brain finally works the way it should, but the weight gain accelerated. I am now at an unsafe weight. For awhile I had just accepted that I was choosing my brain over my body but the associated medical issues won't allow me to live with that decision. I have now decided to have weight loss surgery next month. This is mainly due to the fact that I may be in real trouble soon if things don't turn around quickly. This may seem an extreme solution but I'm committed. If I don'y get the results I should from the surgery then I will have to make some hard decisions about my meds.

Link to post
Share on other sites

I've coped with my weight gain from using depakote a mere three weeks by telling myself that the number on the scale isn't a grade in school and doesn't represent how good a person I am.  

 

SInce depakote was hell on wheels for me, I no longer take it.  Since the affects finally wore off, I have started the gym again.  It doesn't really cause you to lose weight, but it really builds your self esteem when you lift that 80lbs or leg press that 130lbs.  I love resistance machines.  Almost instant gratification.  

Link to post
Share on other sites

I gained around 65 pounds in a year on abilify. Because I also had akathesia pretty badly my pdoc switched me to geodon. So far, so good. I have lost some of the weight, but still have a long way to go. I cope with being overweight by going to the gym even if it doesn't do much for the number on the scale. It makes me feel better about myself that I am not just taking the weight gain without a fight. Ultimately I know I may never lose the weight again, but at least I can say I tried. I have never been able to watch what I eat like some of the other posters. I just get too hungry. So I really applaud people that can deal with it that way. Every little bit counts.

Link to post
Share on other sites
  • 3 weeks later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

  • Similar Content

    • By Evey
      Hi everyone,
      I’m on 750 mg of Lithium ER and have been for a few years. I never really noticed weight gain. If my dose was increased to 900 mg do you think it’s possible I’d see an increase in weight? What’s your personal experience. Did you see weight gain? If so, what dose? Thank you 💜
×
×
  • Create New...